Tornadoes · United States · Kansas · 2007
EF0 tornado, Langdon, Kansas, May 6, 2007
This EF0 tornado ran 4.2 miles across Reno County on May 6, 2007, touching down at 5:30 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 6, 2007
- Touchdown
- 5:30 PM CDT (22:30 UTC)
- Lifted
- 5:36 PM CDT (22:36 UTC)
- On the ground
- 6 minutes
- Path length
- 4.2 miles (6.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Reno County
- Touchdown point
- 37.828, -98.320
- Lift-off point
- 37.881, -98.281
- Record number
- 0705061630-01
What the Weather Service recorded
A powerful but slow moving storm system caused several severe thunderstorm outbreaks from very late in the day on May 4th through late in the day on May 6th. This storm system was responsible for 20 tornadoes, 17 tornadoes were reported in parts of Central Kansas while 3 additional weak tornadoes occurred in South Central Kansas on the 6th as well as numerous reports of severe hail and winds. In Barton County alone, 500 power poles including several large transmission lines were knocked down causing at least 4.5 million dollars in damage. Since several tornadoes occurred over nearly the same areas it is not clear how many poles were knocked down from each tornado.
The tornado caused minor tree damage along its path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS ICT issued a tornado warning for this county at 22:10 UTC, 20 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a tornado watch, issued at 19:01 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:44 UTC | 05:15 UTC | Severe Thunderstorm Warning | ICT |
| 09:00 UTC | 09:10 UTC | Flash Flood Watch | ICT |
| 16:19 UTC | 20:15 UTC | Flash Flood Warning | ICT |
| 17:13 UTC | 02:15 UTC | Flash Flood Warning | ICT |
| 17:15 UTC | 02:15 UTC | Flash Flood Warning | ICT |
| 18:56 UTC | 19:32 UTC | Severe Thunderstorm Warning | ICT |
| 19:01 UTC | 03:00 UTC | Tornado Watch | ICT |
| 20:00 UTC | 20:23 UTC | Severe Thunderstorm Warning | ICT |
| 22:10 UTC | 23:00 UTC | Tornado Warning | ICT |
| 22:37 UTC | 23:00 UTC | Tornado Warning | ICT |
| 22:43 UTC | 22:58 UTC | Severe Thunderstorm Warning | ICT |
| 23:02 UTC | 23:35 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 6, 3:17 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 6, 3:17 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 PM CDT SUN MAY 6 2007 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLOODING CONCERN AND MORE SEVERE STORMS THIS EVENING. TONIGHT AND MONDAY: THE MAIN CONCERN WITH THIS FORECAST PACKAGE AGAIN IS THE FLOODING TONIGHT AND MONDAY. LATEST RADAR LOOP SHOWING NUMEROUS ELEVATED THUNDERSTORMS MOVING THROUGH AREAS MAINLY ALONG AND NORTHWEST OF A COTTONWOOD FALLS TO ANTHONY LINE. THESE STORMS HAVE BEEN PERIODICALLY BECOMING SEVERE...BUT THE MAIN THREAT HAS BEEN FLASH FLOODING. AS A RESULT...WE WEND AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE REMAINDER OF CENTRAL KANSAS AND INCLUDED SOUTH CENTRAL KANSAS. LATEST VISIBLE IMAGERY IS ALSO SHOWING SOME DECENT CLEARING TAKING PLACE ACROSS SOUTHERN KANSAS. ANY STORMS THAT DEVELOP IN THIS SECTOR MAY BE CAPABLE OF PRODUCING SEVERE STORMS WITH SOME HAIL AND MORE HEAVY RAIN. AN ISOLATED TORNADO STILL CANNOT BE RULED OUT. AS THE NIGHT PROGRESSES...WE SHOULD SEE THE STORMS CONTINUING MOVE NORTHEAST WITH THE MAIN COMPLEX HAVING A SLIGHT EASTWARD PROPAGATION. MORE STORMS WILL CONTINUE TO DEVELOP ALONG THE SYNOPTIC BOUNDARY EXTENDING FROM JUST EAST OF RUSSELL EXTENDING TO NORTHWEST OKLAHOMA. IT APPEARS LIKE MOST OF THE STORMS WILL REMAIN ELEVATED. WE DID EXPAND THE FLOOD WATCH A LITTLE FURTHER EAST TOMORROW SINCE THE CORE OF THE LOW LEVEL JET WILL BE FOCUSED FURTHER EAST ALONG WITH THE MOISTURE TRANSPORT. TUESDAY-SATURDAY: WE KEPT THE CHANCE OF THUNDERSTORMS IN THE PICTURE THROUGH AT LEAST FRIDAY...SINCE IT APPEARS LIKE THE UPPER LEVEL SYSTEM WILL HANG AROUND UNTIL THEN. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 76 61 75 / 80 70 60 40 HUTCHINSON 63 75 59 74 / 80 70 40 30 NEWTON 64 76 61 75 / 80 70 50 40 ELDORADO 66 77 62 75 / 80 80 50 40 WINFIELD-KWLD 66 78 62 76 / 80 80 60 40 RUSSELL 59 74 57 73 / 80 50 40 30 GREAT BEND 60 75 57 74 / 80 50 40 30 SALINA 63 75 58 74 / 80 70 30 30 MCPHERSON 63 75 59 74 / 80 70 40 30 COFFEYVILLE 68 80 65 77 / 60 70 50 40 CHANUTE 68 79 64 77 / 60 70 50 40 IOLA 67 78 64 77 / 60 70 50 40 PARSONS-KPPF 68 80 64 77 / 60 70 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ049-051-052-068. FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ053-069-070-083- 092>094-098. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ032-033-047-048- 050-067. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ082-091. &&
Hazardous weather outlook, May 6, 4:21 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT SUN MAY 6 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MORE SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND TONIGHT IN CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. FLOODING WILL ALSO CONTINUE TO BE A THREAT IN CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS AND FLASH FLOOD WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH FRIDAY. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AND TUESDAY. WITH A PROLONGED PERIOD OF SHOWERS AND STORMS ANTICIPATED...FLOODING WILL ALSO REMAIN A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/SCHRECK/LAWSON
In the hours before
Special weather statement, May 6, 4:35 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT SUN MAY 6 2007 KSZ048-050-062230- ELLSWORTH-RICE- 435 PM CDT SUN MAY 6 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELLINWOOD...OR 14 MILES EAST OF GREAT BEND...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KRC
Local storm report, May 6, 4:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN RAMONA 38.60N 97.06W
05/06/2007 M4.60 INCH MARION KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 4.60 INCHES OF RAIN SINCE 5 AM
THIS MORNING.
&&
CDBLocal storm report, May 6, 4:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST N ELLINWOOD 38.35N 98.58W
05/06/2007 E60 MPH BARTON KS TRAINED SPOTTER
WINDS GUSTING FROM 50 TO 60 MPH WITH PEA SIZE HAIL.
&&
JASLocal storm report, May 6, 4:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD N ELLINWOOD 38.35N 98.58W
05/06/2007 BARTON KS TRAINED SPOTTER
STREET FLOODING IN ELLINWOOD. ISOLATED STREET FLOODING OF
3 FEET IN THE 200 BLOCK OF CRAIG STREET.
&&
JASLocal storm report, May 6, 4:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL SILICA 38.35N 98.45W
05/06/2007 E0.88 INCH RICE KS TRAINED SPOTTER
&&
HOWERTONSpecial weather statement, May 6, 5:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 518 PM CDT SUN MAY 6 2007 KSZ033-048-050-062315- ELLSWORTH-LINCOLN-RICE- 518 PM CDT SUN MAY 6 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RICE COUNTIES... AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LYONS...OR 21 MILES SOUTH OF ELLSWORTH...AND MOVING NORTH AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.5 hours before the tornado, 141 km from the path. May 6, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -20301 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Dodge City, (KDDC), 00:00Z
1.5 hours after it, 141 km from the path. May 7, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82584 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The radar
The Wichita radar (KICT), 79 km away, was scanning. The volume nearest the touchdown began at 22:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:54 UTC | FLASH FLOOD | Norwich | Kingman, KS | FLOODING OVER SEVERAL ROADS IN THAT AREA. WATER OVER K-42 HIGHWAY. |
| 20:46 UTC | FLASH FLOOD | 3 N Norwich | Kingman, KS | SAND CREEK OUT OF ITS BANKS |
| 21:39 UTC | TSTM WND GST 0 | N Ellinwood | Barton, KS | WINDS GUSTING BETWEEN 50 TO 60 MPH WITH PEA SIZE HAIL. |
| 21:40 UTC | FLOOD | N Ellinwood | Barton, KS | STREET FLOODING IN ELLINWOOD. ISOLATED STREET FLOODING OF 3 FEET IN THE 200 BLOCK OF CRAIG STREET. |
| 21:40 UTC | TSTM WND GST 60 | N Ellinwood | Barton, KS | WINDS GUSTING FROM 50 TO 60 MPH WITH PEA SIZE HAIL. |
| 21:52 UTC | HAIL 0.88 | Silica | Rice, KS | |
| 21:52 UTC | HEAVY RAIN 2 | 4 Wnw Lyons | Rice, KS | 2 INCHES OF RAIN OCCURRED IN ABOUT 40 MINUTES. HEAVY RAIN IS STILL OCCURRING. |
| 22:30 UTC | TORNADO | Langdon | Reno, KS | TREE AND LIMB DAMAGE 1.5 MILES SOUTH OF LANGDON...AND ALSO 3 MILES NORTHEAST OF LANGDON. |
| 22:33 UTC | TSTM WND DMG | 1 S Langdon | Reno, KS | TREE AND BRANCH DAMAGE REPORTED. |
| 23:00 UTC | TORNADO | 8 W Hutchinson | Reno, KS | REPORTED AT THE INTERSECTION OF 4TH AND CENTENNIAL. |
| 23:00 UTC | TORNADO | W Hutchinson | Reno, KS | BRIEF TOUCHDOWN REPORTED BY EOC AT 4TH AND CENTENIAL IN HUTCHINSON. |
| 23:16 UTC | FLOOD | 3 E Chase | Rice, KS | US HIGHWAY 56 HAS AT LEAST 2 FEET OF WATER OVER IT. THE HIGHWAY IS CLOSED AT THIS TIME BETWEEN CHASE AND LYONS. |
| 00:00 UTC | FLASH FLOOD | Hutchinson | Reno, KS | NUMEROUS ROADS...BOTH RURAL AND URBAN...ARE FLOODED COUNTYWIDE. |
| 00:25 UTC | FLOOD | Macksville | Stafford, KS | WATER OVER THE ROAD CLOSED HIGHWAY 50 IN MACKSVILLE. ALSO...WATER OVER THE ROAD CLOSED K19 JUST WEST OF HIGHWAY 281 NEAR SEWARD. COUNTY ROADS FLOODED. |
| 00:25 UTC | HEAVY RAIN 2.3 | Chase | Rice, KS | 2.30 INCHES OF RAIN SINCE 5 THIS MORNING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 6, 2007
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 2:21 AM CDT | EF1 | Montgomery, IA | 7.4 | 300 | |||
| May 6 | 2:40 AM CDT | EF2 | Cass, IA | 7.4 | 830 | $1.0 million | ||
| May 6 | 4:37 AM CDT | EF1 | Guthrie, IA | 1.2 | 50 | $50,000 | ||
| May 6 | 4:45 AM CDT | EF0 | Union, IA | 4.2 | 50 | $75,000 | ||
| May 6 | 10:20 AM CDT | EF0 | Harper, KS | 1.0 | 50 | |||
| May 6 | 4:27 PM CDT | EF0 | Barber, KS | 3.0 | 300 | |||
| May 6 | 4:33 PM CDT | EF0 | Barber, KS | 1.3 | 50 | |||
| May 6 | 4:40 PM CDT | EF0 | Barber, KS | 1.4 | 50 | |||
| May 6 | 5:10 PM CDT | EF0 | Coke, TX | 1.9 | 30 | |||
| May 6 | 6:00 PM CDT | EF0 | Reno, KS | 0.5 | 40 | |||
| May 6 | 7:00 PM EDT | EF0 | Broward, FL | 1.9 | 75 | |||
| May 6 | 6:42 PM CDT | EF0 | Irion, TX | 0.4 | 25 | |||
| May 6 | 7:50 PM CDT | EF0 | Jefferson, NE | 1.0 | 300 | |||
| May 6 | 9:23 PM CDT | EF0 | Seminole, OK | 0.2 | 20 | $40,000 | ||
| May 6 | 9:38 PM CDT | EF0 | Seminole, OK | 0.2 | 20 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.